Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 285, NWS Wichita, KS

August 26, 2003Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2003, 5:45 PM CDT for Barton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 5:45 PM CDT (22:45 UTC)
Expired
Aug 26, 2003, 6:45 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 262245
SVRICT
KSC009-262345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST
  OF OLMITZ TO 4 MILES NORTHWEST OF PAWNEE ROCK...OR ALONG A LINE
  EXTENDING FROM 15 MILES NORTHWEST OF GREAT BEND TO 13 MILES WEST OF
  GREAT BEND...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR OLMITZ AROUND 550 PM CDT...
  NEAR HOISINGTON AROUND 615 PM CDT...
  NEAR GREAT BEND AROUND 620 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 645 PM CDT.

LAT...LON 3860 9901 3826 9902 3826 9872 3858 9865

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 26, 5:45 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT TUE AUG 26 2003

...UPDATED THE ZONE FORECAST TO MENTION DAMAGING WIND THREAT WITH
THUNDERSTORMS IN RICE, MCPHERSON, SALINE, ELLSWORTH, LINCOLN,
RUSSELL, AND BARTON COUNTIES...

WIDELY SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
CONVERGENT SURFACE BOUNDARY, AND ARE LIKELY BEING AIDED BY AN
APPROACHING MID/UPPER LEVEL DISTURBANCE EVIDENT ON WATER VAPOR AND
PROFILER DATA. 500MB FLOW IS AROUND 5 KTS, SO STORMS ARE MOVING
NEARLY STATIONARY, TO SLIGHTLY NORTH. CONSEQUENTLY, MAY HAVE TO
MONITOR HEAVY RAIN POTENTIAL THROUGH THE EVENING.

KLEINSASSER

---------------------------------------------------------------------

PREVIOUS DISCUSSION...ADDED CCF NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE AUG 26 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF THE
FRONT LATE THIS WEEK AND THE POTENTIAL FOR ISOLATED CONVECTION UNTIL
THEN.

TONIGHT:
LATEST WATER VAPOR LOOP/PROFILERS SHOWING A SHEAR AXIS EXTENDING
FROM ALONG THE KANSAS/NEBRASKA BORDER TO JUST WEST OF HAYS. THERE IS
ALSO A WELL DEFINED OUTFLOW BOUNDARY LYING JUST TO THE SOUTH OF
KANSAS CITY AND TOPEKA. DEWPOINTS APPEAR TO BE A LITTLE BIT HIGHER
ACROSS TOPEKAS CWA WHERE NUMEROUS THUNDERSTORMS HAVE IGNITED. WOULD
NOT EXPECT MUCH MOVEMENT WITH THESE CELLS DUE TO WEAK UPPER LEVEL
FLOW. LATEST VISIBLE IMAGERY SHOWING A FEW CELLS DEVELOPING JUST
WEST OF HAYS. SOUNDINGS ONCE AGAIN SHOW AN INVERTED-V WHICH WILL
PRODUCE THE POTENTIAL FOR MICROBURSTS. MLCAPES ARE GENERALLY BETWEEN
500 AND 1000 J/KG2. MODELS SHOW THIS SHEAR AXIS SHIFTING INTO
EXTREME NORTHERN KANSAS BY DAYBREAK. LOW LEVEL FLOW ALSO KICKS IN
WHICH MAY HELP SUSTAIN SOME OF THE CONVECTION TONIGHT. WE LEFT
TEMPERATURES ALONE IN THE TEMPERATURE DEPARTMENT.

WEDNESDAY:
THE MODELS DEPICT THE SHEAR AXIS SHIFTING TO NORTHWEST KANSAS. THIS
WILL HELP STEEPEN MID LEVEL LAPSE RATES TOMORROW AFTERNOON MAINLY IN
THE WESTERN HALF OF THE CWFA. THEREFORE, WE HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN THE PICTURE. WE ALSO COOLED TEMPERATURES OFF A
COUPLE OF DEGREES DUE TO LOWER CONVECTIVE TEMPERATURES. OTHERWISE,
CURRENT FORECAST LOOKS TO BE ON TRACK.

TOMORROW NIGHT:
CONVECTION COULD LINGER THROUGH THE NIGHT DUE TO DECENT LOW LEVEL
FLOW OF 20 TO 25 KTS. ONCE AGAIN TEMPERATURES LOOK TO BE IN THE BALL
PARK SO WE WILL NOT FIDDLE WITH THEM TO MUCH.

THURSDAY:
MODELS ARE ONCE AGAIN A LITTLE SLOWER WITH THE POSITION OF THE FRONT
WITH THE ETA/ECMWF BEING THE SLOWEST WHILE THE GFS IS THE QUICKEST.
HOWEVER, THE GFS IS STARTING SLOW THINGS DOWN WITH EACH CONSECUTIVE
RUN. THEREFORE, WE HAVE MOSTLY BOUGHT THE ETA SOLUTION IN BRINGING
THE FRONT INTO CENTRAL KANSAS DURING THE EVENING. WE HAVE KEPT THE
CHANCE OF THUNDERSTORMS OUT OF THE PICTURE FOR THE AFTERNOON SINCE
MOST OF THE CWFA WILL SEE GOOD COMPRESSIONAL HEATING AHEAD OF THE
FRONT. ALTHOUGH, I WOULD NOT BE SURPRISED TO SEE ISOLATED
THUNDERSTORMS DUE TO LIMITED CAP. TEMPERATURES SHOULD BE CLOSE TO
THE CENTURY MARK ESPECIALLY NEAR THE FRONT.

THURSDAY NIGHT-SATURDAY:
THE STRONG UPPER LEVEL WAVE NOW TRANSVERSING ITS WAY THROUGH THE
PACIFIC NORTHWEST WILL EMBARK ITS WAY INTO THE GREAT LAKES REGION.
THIS WAVE WILL SOON BE FOLLOWED BY ANOTHER WAVE DIVING DOWN THE
PLAINS ON FRIDAY NIGHT AND SATURDAY. THIS WILL INDUCE GOOD
FRONTOGENISIS ALONG THE STATIONARY FRONT IN SOUTHERN KANSAS. AS A
RESULT, WE SHOULD SEE WIDESPREAD CONVECTION ACROSS THE SOUTHERN HALF
OF THE CWFA THROUGH SATURDAY WITH THE AID OF THE UPPER LEVEL JET.
THERE IS STILL SOME QUESTION ON FRONTAL POSITION SO WE WILL NOT HIT
THE POP THROTTLE TO HARD YET.

SUNDAY-TUESDAY:
LOOKS LIKE THE CONVECTION SHOULD MOVE OUT OF THE REGION BY SUNDAY
MORNING WITH QUITE A BIT COOLER CONDITIONS AS HIGH PRESSURE BUILDS
IN.

FCSTID =   18/COX
ICT   72  96  71 101 /  20  10  10  10
HUT   72  97  71 100 /  20  20  20  10
EWK   72  96  71 101 /  20  10  10  10
EQA   72  96  72 100 /  10  10  10  10
WLD   72  96  72 100 /  10  10  10  10
RSL   70  94  69 101 /  20  20  20  10
GBD   70  94  69 101 /  20  20  20  10
SLN   73  98  72 102 /  20  20  20  10
MPR   72  97  70 100 /  20  20  20  10
CFV   72  95  72  99 /  10  10  10  10
CNU   72  95  71  99 /  10  10  10  10
K88   72  95  71  99 /  10  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 26, 4:13 PM CDT, 1 hour 32 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRAY THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING FOR
PORTIONS OF CENTRAL KANSAS. HOWEVER, THE STORMS WILL BE CAPABLE OF
BRIEFLY PULSING UP TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS
AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION FRIDAY AND
SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS BOTH DAYS WITH THE
THUNDERSTORMS EXITING SOUTHEASTERN KANSAS LATE SATURDAY NIGHT. THE
FRONT APPEARS TO BE RELATIVELY STRONG, SO SOME OF THESE STORMS MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, DUE TO THE
ISOLATED NATURE OF ANY STORMS THAT DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:45 PM CDTSevere Thunderstorm WarningICTLincoln60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.